Alert archive / Texas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 91, NWS San Angelo, TX
NWS San Angelo, TX issued this severe thunderstorm warning at Apr 9, 2008, 2:58 PM CDT for Nolan County, Taylor County, Texas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 9, 2008, 2:58 PM CDT (19:58 UTC)
- Expired
- Apr 9, 2008, 3:30 PM CDT
- In force
- 32 min
- Issued by
- NWS San Angelo, TX
- Area
- Storm-based polygon
Counties Nolan County, TX, Taylor County, TX
The radar
The Dyess AFB radar (KDYX), 88 km from the middle of the area, began a volume at 19:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 9, 1:20 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 8.0 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 23 J/kg
- Mixed-layer CIN
- -289 J/kg
- Mixed-layer LCL
- 636 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 580 m²/s²
- 0-3 km storm-relative helicity
- 675 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 10.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 1:36 PM CDT, 1 hour 22 minutes earlier.
Area forecast discussion, Apr 9, 1:36 PM CDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN ANGELO TX 136 PM CDT WED APR 9 2008 .UPDATE... ZONE FORECAST HAS BEEN UPDATED TO INCLUDE A TORNADO WATCH FOR THE ENTIRE FORECAST AREA THROUGH 8PM THIS EVENING. && .PREV DISCUSSION... /ISSUED 958 AM CDT WED APR 9 2008/ UPDATE... HAVE SENT AN UPDATE WITH THE SEVERE THUNDERSTORM WATCH INFORMATION THAT AFFECTS THE NORTHERN TWO THIRDS OF THE BIG COUNTRY THROUGH 21Z. PREV DISCUSSION... /ISSUED 628 AM CDT WED APR 9 2008/ AVIATION... A WARM FRONT SHOULD GRADUALLY MOVE NORTH INTO THE BIG COUNTRY THIS AFTERNOON. ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS WEST CENTRAL TEXAS THIS MORNING AS LOW LEVEL JET DEVELOPS WITH MOISTURE TRANSPORT OVER THE FRONTAL BOUNDARY. MVFR CIGS OVC010-020 OVER THE AREA THIS MORNING...WITH LCL IFR CIS BLO OVC010 OVER THE HEARTLAND...RISING TO BKN020-030 THIS AFTERNOON...ESPECIALLY IN THE WARM SECTOR. SCATTERED STORMS ARE EXPECTED ACROSS MAINLY THE NORTHERN HALF OF WEST CENTRAL TEXAS THIS AFTERNOON. ADDITIONAL STORM DEVELOPMENT IS EXPECTED BY LATE AFTERNOON AND EVENING...JUST AHEAD OF AN APPROACHING DRYLINE WEST OF A SWEETWATER TO SAN ANGELO TO OZONA LINE. AS THE STRONG LIFT FROM THE APPROACHING DEEP UPPER TROUGH IMPINGES ON THE AREA...AN INTENSE SQUALL LINE IS EXPECTED TO DEVELOP AND MOVE RAPIDLY EAST ACROSS WEST CENTRAL TEXAS TONIGHT. 21 PREV DISCUSSION... /ISSUED 339 AM CDT WED APR 9 2008/ DISCUSSION... A LOT OF THINGS GOING ON WEATHER WISE OVER THE NEXT 24 TO 36 HOURS ACROSS WEST CENTRAL TX. YESTERDAYS COLD FRONT HAS STALLED OVER THE NW HILL COUNTRY AND SOUTHERN HEARTLAND. A BAND OF ELEVATED CONVECTION DEVELOPED OVER NORTH CENTRAL TX AND IS CONTINUING TO MOVE EAST AWAY FROM THE AREA THIS MORNING. THE RUC/NAM BOTH DEVELOP ANOTHER BAND OF ELEVATED CONVECTION RIGHT AROUND OR JUST AFTER 12Z AS A LEAD IMPULSE EJECTS NORTHEAST ACROSS THE PLAINS AHEAD OF THE MAIN SYSTEM. THIS AREA OF CONVECTION WILL LIKELY GROW IN COVERAGE AS IT TRAVELS NORTH ACROSS THE BIG COUNTRY AND NORTHERN TX THRU 18Z. THE MAIN QUESTION WILL BE WHERE THE BOUNDARIES SET UP LATER TODAY AFTER THE ELEVATED CONVECTION DEPARTS. IT IS ALSO POSSIBLE THAT WE WILL TRANSITION FROM ELEVATED TO SURFACE BASED CONVECTION DURING THE AFTERNOON ON THE SOUTHERN FLANK NEAR THE RETREATING SURFACE WARM FRONT. OTHER DEVELOPMENT IS POSSIBLE ALONG THE DRYLINE WHICH WILL STRETCH SOUTH OF A DEVELOPING SURFACE LOW OVER THE PERMIAN BASIN BY LATE AFTERNOON OR EARLY EVENING. THE ELEVATED STORMS THIS MORNING WILL BE CAPABLE OF PRODUCING MARGINALLY SEVERE HAIL. ANY STORMS THAT DEVELOP THIS AFTERNOON/EVENING ARE EXPECTED TO TRANSITION QUICKLY TO SUPERCELLULAR GIVEN THE PROGGED INSTABILITY/SHEAR COMBINATION AND WOULD BE CAPABLE OF PRODUCING VERY LARGE HAIL AND TORNADOES...ESPECIALLY NEAR THE WARM FRONT AND TOWARD EVENING AS LOW LEVEL SHEAR INCREASES WITH THE STRENGTHENING LLJ. A STRONG TORNADO OR TWO CANNOT BE RULED OUT WITH ANY DISCREET CELLS THIS EVENING. THE STORMS WILL LIKELY BECOME A SQUALL LINE OVERNIGHT AS A PACIFIC COLD FRONT SWEEPS ACROSS THE AREA WITH DAMAGING WINDS...LARGE HAIL...AND AN ISOLATED TORNADO POSSIBLE. THE PACIFIC FRONT AND ANY STORM ACTIVITY ASSOCIATED WITH IT WILL QUICKLY MOVE EAST OF MY FORECAST AREA EARLY THURSDAY. SKIES WILL CLEAR OUT FAIRLY RAPIDLY WHICH WILL ALLOW FOR FULL INSOLATION AND DEEP TROPOSPHERIC MIXING TO TAKE PLACE. THE NAM/GFS FORECAST WINDS OF 40 TO 45 KTS AT THE TOP OF THE MIXED LAYER DURING THE AFTERNOON...WHICH IS USUALLY A GOOD ESTIMATE FOR THE MAX WIND GUST. IT WILL BE A CLEAR CUT HIGH END WIND ADVISORY EVENT...HOWEVER WITH THE EXPECTED HIGHER PRIORITY SEVERE WEATHER PRECEDING IT...I WILL ELECT NOT TO ISSUE A HEADLINE TO AVOID COMPLEXITY AND WILL LIKELY DO SO TOMORROW MORNING AFTER THE CONVECTIVE EVENT IS OVER. FOR WHAT ITS WORTH...MET GUIDANCE IS FORECASTING SUSTAINED WINDS IN THE LOW 30S KT RANGE. A VERY WINDY DAY IS INDEED IN STORE. ONLY MADE A FEW TWEAKS HERE AND THERE TO THE FORECAST BEYOND THURSDAY. THERE ARE SOME NOTICEABLE DIFFERENCES BETWEEN THE GFS/ECMWF ON HOW DEEP THE TROUGH WILL BE OVER THE SOUTHERN PLAINS FOR THE WEEKEND. IF THE ECMWF VERIFIES...TEMPS WILL BE EVEN COOLER THAN WHAT IS IN THE FCST. NO MATTER WHICH SOLN YOU BELIEVE...THE WEATHER WILL BE DRY FOR THE REMAINDER OF THE 7 DAY PERIOD. LACY && .PRELIMINARY POINT TEMPS/POPS... ABILENE 58 77 40 74 / 70 10 10 10 SAN ANGELO 58 83 43 78 / 60 10 10 0 JUNCTION 63 85 44 83 / 50 10 10 10 && .SJT WATCHES/WARNINGS/ADVISORIES... FIRE WEATHER WATCH FROM THURSDAY AFTERNOON THROUGH THURSDAY EVENING FOR BROWN-CALLAHAN-COKE-COLEMAN-CONCHO-CROCKETT-FISHER- HASKELL-IRION-JONES-KIMBLE-MASON-MCCULLOCH-MENARD-NOLAN-RUNNELS- SAN SABA-SCHLEICHER-SHACKELFORD-STERLING-SUTTON-TAYLOR- THROCKMORTON-TOM GREEN. && 99/15
Hazardous weather outlook, Apr 9, 1:52 PM CDT, 1 hour 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN ANGELO TX 152 PM CDT WED APR 9 2008 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-101900- FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO- CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD- TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE- MASON- 152 PM CDT WED APR 9 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND TONIGHT ACROSS WEST CENTRAL TEXAS AS A WARM FRONT INTERACTS WITH A SURFACE DRYLINE. THE BEST CHANCE FOR SEVERE THUNDERSTORMS WILL BE MAINLY ALONG AND NORTHEAST OF A LINE FROM STERLING CITY...THROUGH SAN ANGELO...AND SOUTH TO MASON. THUNDERSTORMS WILL LIKELY DEVELOP QUICKLY THIS AFTERNOON IN THIS VERY UNSTABLE ENVIRONMENT. THE MAIN THREATS WILL BE VERY LARGE HAIL AND STRONG TORNADOES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ON THURSDAY...WATCH FOR STRONG WEST WINDS ACROSS WEST CENTRAL TEXAS. EXPECT AT LEAST A WIND ADVISORY. ALSO...WITH VERY DRY AIR MOVING INTO WEST CENTRAL TEXAS...MINIMUM RELATIVE HUMIDITY VALUES WILL LIKELY DROP INTO THE TEENS ACROSS WEST CENTRAL TEXAS THURSDAY AFTERNOON. THUS...CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED WITH A FIRE WEATHER WATCH IN EFFECT THURSDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... EXPECT SPOTTER ACTIVATION THIS AFTERNOON AND TONIGHT. 23/HUBER
The office that day
Everything else NWS San Angelo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 8, 7:25 PM CDT | Severe Thunderstorm Warning | SJT | Menard | 35 min |
| Apr 8, 7:49 PM CDT | Severe Thunderstorm Warning | SJT | Mason, Menard | 26 min |
| Apr 8, 8:17 PM CDT | Severe Thunderstorm Warning | SJT | Mason, Menard | 43 min |
| Apr 8, 9:25 PM CDT | Severe Thunderstorm Warning | SJT | Mason | 25 min |
| Apr 9, 4:16 AM CDT | Fire Weather Watch | SJT | Brown, Callahan, Coke, Coleman, Concho, Crockett and 18 more | 25 hr |
| Apr 9, 3:15 PM CDT | Tornado Warning | SJT | Jones, Taylor | 45 min |
| Apr 9, 3:23 PM CDT | Tornado Warning | SJT | Fisher, Nolan | 52 min |
| Apr 9, 3:35 PM CDT | Tornado Warning | SJT | Jones, Taylor | 40 min |
| Apr 9, 3:54 PM CDT | Tornado Warning | SJT | Callahan, Taylor | 36 min |
| Apr 9, 3:57 PM CDT | Tornado Warning | SJT | Jones, Shackelford | 48 min |
| Apr 9, 4:04 PM CDT | Tornado Warning | SJT | Fisher, Jones | 26 min |
| Apr 9, 4:13 PM CDT | Severe Thunderstorm Warning | SJT | Sterling | 32 min |
| Apr 9, 4:44 PM CDT | Tornado Warning | SJT | Shackelford | 31 min |
| Apr 9, 4:57 PM CDT | Severe Thunderstorm Warning | SJT | Haskell, Jones, Throckmorton | 32 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.